Hail, Hot Spring
- When
- October 17, 5:10 PM CST
- Where
- Hot Spring County, 2 mi SW of Glen Rose
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.440, -92.755
Thunderstorms erupted ahead of a strong cold front on the afternoon and evening of the 17th. Isolated storms became severe, and two tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Thunderstorms erupted ahead of a strong cold front on the afternoon and evening of the 17th. Isolated storms became severe, and two tornadoes occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Oct 17, 1:07 PM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 207 PM CDT WED OCT 17 2012 .DISCUSSION... MAIN CONCERNS THIS FORECAST CYCLE ARE FIRST PERIOD CONVECTION WITH SEVERE POTENTIAL. ELEVATED WINDS TODAY AND ON THURSDAY. ELEVATED FIRE CONCERNS ON THURSDAY DUE TO WINDS AND LOWER RH VALUES. A FIRE DANGER STATEMENT WILL PROBABLY BE ISSUED. SEVERE STORM POTENTIAL REMAINS IN PLACE FOR LATER THIS AFTERNOON TO EVENING. KLZK 18Z SOUNDING SHOWS SOME CAPPING IN 5K TO 10K FT...WHILE WINDS MAINLY UNIDIRECTIONAL FROM THE S TO SW. PRECIP WATER VALUE WAS 1.09 INCHES...MARGINAL INSTABILITY WITH LI OF -1.0...WHILE HELICITY OF 362 M2/S2. CAPE WAS 360 J/KG. IF THE CAP ERODES DUE TO MIXING THE CAPE VALUES WILL GO UP. CLOUD COVER HAS HELD TEMPS DOWN TODAY WHILE MOISTURE LEVELS HAVE INCREASED WITH DEW POINT TEMPS IN THE 60S OVER AR...WITH THE BEST SURGE IN SW AR. CURRENTLY A SURFACE LOW HAD FORMED OVER EASTERN OK...WITH THE OTHER SURFACE LOW IN THE UPPER PLAINS. A COLD FRONT WAS SOUTH OVER EASTERN KS TO NEAR MO...WHILE TO EASTERN OK. THE LOW LEVEL JET OF 30-50 KNOTS WAS STILL HELPING PULL MORE MOISTURE INTO THE AREA. ALOFT THE UPPER TROUGH WAS DEEPENING INTO THE SOUTHERN PLAINS WITH THE UPPER LOW OVER THE UPPER MID WEST. STRONG NW UPPER FLOW WAS NOTED. OVERALL TIMING OF THE FRONT HAS SLOWED JUST A LITTLE WITH AROUND 20Z NEAR NW AR...THEN MOVING AT A GOOD PASS THROUGH THE STATE... AROUND 00Z TO 03Z IN CENTRAL SPOTS...AND 06Z TO 10Z EAST AND THEN OUT OF AR BY 12Z. FROM THIS MORNING THERE IS STILL SOME UNCERTAINTY IF ALL THE FACTORS WILL COME FOR ANY MORE THAN A SLIGHT CHANCE OF SEVERE STORMS. STILL EXPECTING A SEVERE THREAT WITH THE BEST CHANCE FOR A SQUALL LINE OF STORMS. SHORT RANGE MODELS SHOW THIS...ESPECIALLY IN EAST CENTRAL TO EASTERN AR. DAMAGING WINDS WITH THIS QUICK MOVING LINE ARE EXPECTED...WITH ISOLATED LARGE HAIL. ISOLATED STRONG TO SEVERE STORMS AHEAD OF THE LINE WILL REMAIN A POSSIBILITY BUT IS NOT THE FAVORED SCENARIO. AN ISOLATED TORNADO THREAT WILL ALSO BE PRESENT DUE TO WIND DYNAMICS...ESPECIALLY OVER SE AR WHERE SURFACE WINDS MAY BE A BIT MORE SE TO INCREASING VEERING PROFILE. ALL STORMS ARE EXPECTED TO MOVE QUICKLY DUE TO THE STRONG MID LEVEL STEERING FLOW FROM THE W TO NW. && .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FIRST PERIOD WILL STAY WITH THE HIGH POPS WITH SEVERE STORM MENTION AS THE CONVECTION OVER EASTERN OK WITH WORK ITS WAY EAST WITH THE BOUNDARY. HAVE SEEN A PREFRONTAL TROUGH DEVELOP SOME CONVECTION AND THEN ADDITIONAL LINE ALONG AND WITH THE COLD FRONT. WRF AND RR MODELS DEPICT THIS SCENARIO. THE CONVECTION SHOULD MOVE ACROSS THE STATE FAIRLY QUICKLY WITH THE GOOD MID LEVEL WINDS AND REACH EASTERN AR AROUND 06Z TO 10Z. QPF WITH THIS SYSTEM IS A BIT UNCERTAIN DUE TO SPEED AND HOW MUCH MOISTURE WILL BE ADVECTED INTO THE CONVECTION. WENT WITH HIGHEST FROM A 1/4 TO 3/4 INCH WITH A FEW ISOLATED HIGHER SPOTS. SOME LOCATIONS WILL SEE ONLY SEE A FEW TENTHS. ON THURSDAY...THE SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AND BRING QUITE A DRY AND COOL AIR MASS. WINDS WILL BE ELEVATED ESPECIALLY OVER NORTHERN AR TO CENTRAL...AND WITH MINIMUM RH VALUES DROPPING INTO THE 20S...A FIRE WEATHER DANGER STATEMENT WILL BE NEED. SOIL MOISTURE LEVELS ARE ABOVE CRITICAL VALUES AT THIS TIME. DUE TO THE STRONG SURFACE AND UPPER SYSTEM...THE COOLER AIR MASS WILL HOLD OVER THE AREA THROUGH SATURDAY. ANY CLOUDS ON THURSDAY OVER NORTHERN AR WILL THIN INTO FRIDAY AND MOSTLY SUNNY SKIES WILL BE SEEN FRIDAY AND SATURDAY. TEMPS WILL BE AT OR BELOW THROUGH THE PERIOD THEN A WARMING TREND INTO NEXT WEEK. && .LONG TERM...SUNDAY THROUGH WEDNESDAY... A SOMEWHAT FLAT RIDGE WILL DEVELOP IN THE UPPER LEVEL FLOW ACROSS THE REGION DURING THE EXTENDED TERM. A FEW SHORTWAVES WILL LIKELY RIDE OVER THE RIDGE IN THE SWLY FLOW ALOFT. EXTENDED TERM MODELS ARE IN DISAGREEMENT OVER THE HANDLING OF A SHORTWAVE DURING THIS TIME FRAME...WITH THE GFS BEING MUCH WETTER AND GENERATING A WIDE AREA OF PRECIP ACROSS THE NWRN PART OF THE STATE...WITH A DRIER ECMWF AND A CANADIAN MODEL THAT IS SOMEWHAT IN BETWEEN. AT THIS TIME I AM LEANING MORE TOWARD THE ECMWF SOLUTION BUT I AM PUTTING SOME LOW POPS ACROSS THE NORTHERN/NWRN ZONES ON TUESDAY AND TUESDAY NIGHT PER THE CANADIAN MODEL. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 45 69 43 69 / 80 10 0 0 CAMDEN AR 48 76 46 75 / 60 10 0 0 HARRISON AR 41 65 41 64 / 40 10 0 0 HOT SPRINGS AR 46 73 44 72 / 50 10 0 0 LITTLE ROCK AR 47 73 44 71 / 70 10 0 0 MONTICELLO AR 50 75 47 74 / 70 10 0 0 MOUNT IDA AR 45 71 43 70 / 40 10 0 0 MOUNTAIN HOME AR 41 66 41 65 / 60 10 0 0 NEWPORT AR 45 70 43 69 / 80 10 0 0 PINE BLUFF AR 48 74 45 73 / 70 10 0 0 RUSSELLVILLE AR 44 69 41 69 / 50 10 0 0 SEARCY AR 44 70 42 69 / 80 10 0 0 STUTTGART AR 46 72 43 71 / 80 10 0 0 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ARKANSAS- BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY- DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK- POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN- WHITE-WOODRUFF-YELL. && SHORT TERM...59 / LONG TERM...53
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT WED OCT 17 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A QUICK MOVING COLD FRONT WILL APPROACH FROM THE PLAINS STATES TODAY...EVENTUALLY MOVING INTO NORTHWEST ARKANSAS BY MID AFTERNOON. AHEAD OF THE FRONT...WELL ABOVE NORMAL TEMPERATURES WILL EXIST... WHICH WILL DESTABILIZE THE ATMOSPHERE. ALSO...GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED. A LAKE WIND ADVISORY IS IN EFFECT FOR MUCH OF THE AREA TODAY. THE FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS AT FIRST OVER WESTERN ARKANSAS...EVENTUALLY EVOLVING INTO A LINE OF STORMS ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE. THE LINE WILL SWEEP THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS. THERE WILL BE A LOT OF WIND ENERGY SURROUNDING THE FRONT. THIS WILL GIVE THE STORMS A FAST FORWARD MOVEMENT...WHICH OFTEN LEADS TO STRONG AND DAMAGING WINDS. ALSO...WINDS WILL TURN WITH HEIGHT... AND THIS MAY CREATE ROTATION IN SOME STORMS. GIVEN THIS...ISOLATED TORNADOES CANNOT BE RULED OUT...PRIMARILY ALONG AND EAST OF THE HIGHWAY 67...167 AND INTERSTATE 30 CORRIDORS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BREEZY WEST WINDS WILL USHER MUCH DRIER AIR INTO THE REGION ON THURSDAY. THE COMBINATION OF WIND AND LOW RELATIVE HUMIDITY VALUES THURSDAY AFTERNOON...WILL RESULT IN AN ELEVATED FIRE DANGER ACROSS MOST OF ARKANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS CENTRAL AND EASTERN ARKANSAS. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 44
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
511 PM CDT WED OCT 17 2012
ARZ004>006-172240-
BAXTER AR-FULTON AR-MARION AR-
511 PM CDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION...NORTHWESTERN
FULTON AND NORTHERN BAXTER COUNTIES UNTIL 545 PM CDT...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 14
MILES NORTH OF ARKAWANA TO 3 MILES NORTHWEST OF ARKAWANA TO 4 MILES
WEST OF BULL SHOALS SP...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN HOME... BULL SHOALS... ROBINSON PT LNDG...
OTT... LAKEWAY... LAKEVIEW...
GASSVILLE... GAMALIEL LANDING... FAWN PARK...
DODD CITY... DIAMOND BAY... COLFAX...
BULL SHOALS SP... BRIARCLIFF... ARKAWANA...
VIDETTE... THREE BROTHERS... SNOW...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3639 9203 3626 9229 3630 9286 3644 9260
3651 9256 3650 9197
TIME...MOT...LOC 2211Z 275DEG 31KT 3659 9238 3643 9249
3634 9264
58The Little Rock radar (KLZK), 63 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
2 hail, 2 tornado, 2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
An EF0 tornado touched down briefly in an open field. A storm chaser obtained video of the tornado.
An EF1 tornado moved through downtown Clarendon and areas adjacent to downtown. A video rental store/bait shop was badly damaged. A highway sign was thrown through a front window, with the sign landing on the floor of the store. Altogether, two windows and the front door were blown out, and most of the rear of the building was destroyed. No one at the store was injured, as it had closed just 5 to 10 minutes before the tornado arrived. A gas station's canopy was damaged, and a motel had its canopy blown away. A large carport was blown on top of an 18-wheeler. The roof was blown off a barbershop, and metal from the roof knocked over the town's fire siren. Large trees, power poles, and power lines were blown down. The entire town was without power after the tornado passed through. A boat dock on the White River was destroyed.
A large tree was blown down.
Large limbs and power lines were blown down throughout Monticello.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyThe tornado archive for Arkansas, 2012Warnings in Arkansas, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409671, 409115, 409672, 409670, 408864, 409673, 409674, 409675.